Q. About three years ago, I was taking Detrol for an overactive bladder, a PPI heartburn medicine and an antihistamine for allergies. During the time I was taking all three, I read about the connection between anticholinergic drugs and dementia. When I checked, I learned that all three of these drugs were anticholinergic.
I felt I was experiencing cognitive slowdown and inefficiency. I stopped all three and bounced back cognitively. I’d rather have the symptoms those drugs are supposed to treat than drug-induced dementia!
A. Antihistamines and medications for overactive bladder have long been recognized as anticholinergic drugs. That means they interfere with a crucial brain chemical called acetylcholine (ACh).
The link between dementia and long-term proton pump inhibitor use was reinforced by a recent Swedish study (Alzheimer’s & Dementia, May 8).
The scientists found that several PPIs, especially lansoprazole and rabeprazole, inhibit the enzyme the body uses to make ACh. Preventing its synthesis could amplify the effects of other anticholinergic medicines and might increase the risk of dementia.
For more information on other strategies for controlling heartburn, you can read our eGuide to Digestive Disorders. It is found in the Health eGuides section of peoplespharmacy.com. In it, you also will find Dr. Tieraona Low Dog’s recommendations for ending PPIs and overcoming rebound reflux.
Q. I used Flonase for a stuffy nose from allergies and lost my sense of smell. I tried a natural nose spray instead.
At first, it didn’t seem to work. But today, while I was sitting in front of my computer, my sense of smelled returned suddenly. I was so shocked that I went right to a scented candle in my bathroom and could smell it. I then went through the entire house sniffing everything: fruit, flowers, even my dirty socks. What a relief to be able to smell again!
A. We are pleased to learn of your recovery. Losing the sense of smell can be quite disorienting. People have reported this symptom (called “anosmia”) as a side effect of steroid nasal sprays like fluticasone (Flonase) or triamcinolone (Nasacort AQ). Several years ago, a zinc-containing nasal gel was recalled because it led to anosmia.
Some people are reporting a loss of smell and taste as an early symptom of COVID-19. In most cases, people regain these senses after recovery.
Q. I am a health care provider. Ever since I participated in college athletics (and did not wear flip-flops in the shower), I have struggled with athlete’s foot. I have tried every “azole” on the market – ketoconazole, clotrimazole, etc. All have failed, especially in summer when my heels split and crack.
Finally, I chanced upon a solution: Shortly after bathing, when my feet are semi-dry, I remove the upper layer of callus. I then liberally apply Vicks VapoRub and wear thick socks to keep it from smearing the floor. Within a day, my feet are like new.
A. Vicks VapoRub contains a number of essential oils with antifungal activity. They include camphor, eucalyptus oil, menthol, thymol, cedarleaf oil and nutmeg oil.
Other readers also have found Vicks VapoRub is helpful against athlete’s foot and toenail fungus. One small study compared Vicks with plain petroleum jelly for nail fungus and found it was effective (Journal of the American Board of Family Medicine, January-February 2011).
Email Joe and Teresa Graedon via peoplespharmacy.com.
Local journalism is essential.
Give directly to The Spokesman-Review's Northwest Passages community forums series -- which helps to offset the costs of several reporter and editor positions at the newspaper -- by using the easy options below. Gifts processed in this system are not tax deductible, but are predominately used to help meet the local financial requirements needed to receive national matching-grant funds.
Subscribe to the Spokane7 email newsletter
Get the day’s top entertainment headlines delivered to your inbox every morning.